Maine, 2020

Flood in Maine, April 14, 2020

April 14, 2020 · NWS CAR · 1 event in 1 county or zone

00 inches of rain and snow melt in the headwaters area of the basin led to flooding of the Piscataquis River at Dover-Foxcroft. The river reached flood stage during the early morning hours of the 14th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

A combination of 1.00 to 2.00 inches of rain and snow melt in the headwaters area of the basin led to flooding of the Piscataquis River at Dover-Foxcroft. The river reached flood stage during the early morning hours of the 14th. The river crested around a foot above flood stage later that morning. Flooding impacts were minimal. The river fell below flood stage early that afternoon. Minor flooding was also reported in the Sebec area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Apr 13, 11:10 PM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Apr 13, 11:10 PM EST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1210 AM EDT Tue Apr 14 2020

.SYNOPSIS...
A large area of intense low pressure will lift north into western
Quebec overnight as it pulls a cold front across our region.
The low will continue through northern Quebec Tuesday into
Wednesday. High pressure will build south of the region Thursday
through early Friday. Low pressure will approach later Friday
and track south of the area Saturday.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
1205 AM Update...
Have allowed all remaining headlines for wind expire as of
midnight, as the strongest winds have diminished. Otherwise,
radar reflectivity shows the back edge of the steady rain
continuing to move east across the ME/New Brunswick border, and
should be out of the forecast area in the next hour or so.
Expect partial clearing overnight after the rain ends and wind
shifts into the west southwest.

Prev discussion blo...
Tue looks to ptly to msly sunny and windy across the FA,
although not as windy - not requiring wind hdlns - as this eve,
with enough llvl cool advcn to lower hi temps across the N.
Cannot rule out isold sprinkles across the N durg the aftn due
to steep sfc-700mb lapse rates, but dry sub-cld air will likely
evaporate most rn from shwrs before rn has a chance to reach the
sfc.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
Low pressure, both surface and aloft, will lift north across
northern Quebec Tuesday night into Wednesday as a longwave trough
remains from the Great Lakes east into New England. The gradient
across the area will weaken a bit Tuesday night as the air
stabilizes under a partly cloudy sky. This will allow the wind to
diminish overnight and temperatures to drop to seasonably cool
levels. Wednesday will turn out tranquil with a light gradient over
the area as a bit of moisture sliding through the longwave trough
brings a partly cloudy sky. Weak shortwave disturbances rippling
through the trough will cross the area Wednesday night and Thursday
bringing a mostly cloudy sky north and a partly cloudy sky Downeast
with just a small chance for some spotty rain or snow showers over
the region.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
High pressure will push off the Mid-Atlantic coast on Friday passing
well south of the area into the open Atlantic. The northern edge of
this high will nudge into our region bringing a mostly sunny day
Downeast on Friday with partial sunshine across the north. Our focus
Friday night will be on a small shortwave low tracking toward
southern New England. Guidance on this system continues to differ
considerably on the track and timing with the GFS carrying the low
to our south on Saturday and the ECMWF carrying the low south of our
area Saturday night. This low could brush the region with some wet
snow or rain Saturday into Saturday night. Most of the models favor
this system passing south of the area. However, it will be close and
may still come near enough to produce precipitation with the best
chances for snow or rain Downeast late Friday night or Saturday. A
low passing well to our north may pull an occlusion through on
Sunday before dry and cooler weather follow for early next week.

&&

.AVIATION /04Z TUESDAY THROUGH SATURDAY/...
NEAR TERM: IFR/MVFR conditions will give way to VFR conditions
by daybreak. LLWS wind continue to be a concern into the early
morning hours. VFR conditions are then expected today with west
to southwest winds at 10 to 20 kt with gusts 30 kt.

SHORT TERM: Tuesday night: VFR Downeast, VFR to MVFR across the
north. Light SW wind.

Wednesday: VFR. Light SW wind.

Wednesday night: MVFR. Light W wind.

Thursday: VFR. Light W wind.

Thursday night: VFR, possibly becoming MVFR north. Light W wind.

Friday: VFR. Moderate SW wind.

&&

.MARINE...
NEAR TERM:
A Gale Warning is in effect until 4 AM EDT for all the waters.
SCA conditions are then expected today.

SHORT TERM: Winds should be below SCA Tuesday night through
Thursday night. A SCA may be needed Thursday night into Friday
night in west winds gusting up to 25 kt as high pressure slides
well south of the waters.

&&

.HYDROLOGY...
A flood watch remains up for northwestern and northern parts of our
area and has been extended through Wednesday. A warm wind, moist
air and rainfall into this evening will produce extensive snowmelt.
The melting snow combined with the rainfall will cause heavy
runoff lasting into Tuesday. In addition, portions of northern
rivers with remaining ice will likely see this ice dislodged
resulting in possible localized ice jams. Initial flooding
concerns tonight into Tuesday will be for small streams and low
lying areas. The water, draining into the larger rivers, will
then cause the larger rivers to rapidly rise later Tuesday
through Wednesday possibly causing some rivers to approach flood
stage on Wednesday.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Flood Watch through Wednesday afternoon for MEZ001>006-010-031.
MARINE...Gale Warning until 4 AM EDT Tuesday for ANZ050>052.

&&

Near Term...Duda/VJN
Short Term...Bloomer
Long Term...Bloomer
Aviation...Duda/VJN/Bloomer
Marine...Duda/VJN/Bloomer
Hydrology...
Hazardous weather outlook, Apr 13, 10:54 PM EST, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
1154 PM EDT Mon Apr 13 2020

MEZ001>006-010-031-150400-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Southern Piscataquis-
1154 PM EDT Mon Apr 13 2020

...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY AFTERNOON...

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine and North Woods Maine.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ011-015>017-029-030-032-150400-
Central Penobscot-Southern Penobscot-Interior Hancock-
Central Washington-Coastal Hancock-Coastal Washington-
Northern Washington-
1154 PM EDT Mon Apr 13 2020

This Hazardous Weather Outlook is for Coastal DownEast Maine, Far
Eastern Maine, Interior DownEast Maine and Penobscot Valley Maine.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-150400-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
1154 PM EDT Mon Apr 13 2020

...GALE WARNING IN EFFECT UNTIL 4 AM EDT TUESDAY...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Apr 13, 7:50 PM EST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
850 PM EDT MON APR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 PM     NON-TSTM WND GST BANGOR INTL AIRPORT     44.81N 68.83W
04/13/2020  E61 MPH          PENOBSCOT          ME   ASOS

&&
Local storm report, Apr 13, 8:00 PM EST, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
900 PM EDT MON APR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     NON-TSTM WND GST 1 NNE TRENTON           44.45N 68.36W
04/13/2020  M58 MPH          HANCOCK            ME   AWOS

&&
Local storm report, Apr 13, 9:54 PM EST, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1054 PM EDT MON APR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0939 PM     NON-TSTM WND DMG 2 N BROOKSVILLE         44.38N 68.68W
04/13/2020                   HANCOCK            ME   PUBLIC

            TREE ON BAGADUCE RD.

&&
Local storm report, Apr 13, 9:56 PM EST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1056 PM EDT MON APR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0929 PM     NON-TSTM WND DMG SOUTHWEST HARBOR        44.28N 68.32W
04/13/2020                   HANCOCK            ME   PUBLIC

            WIRES IN ROADWAY ON CLARK POINT RD.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Piscataquis

When
April 14, 1:45 AM EST to 1:30 PM EST
Where
Piscataquis County, 1.56 mi WSW of Dover Foxcroft to 1.62 mi WSW of East Dover
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
45.175, -69.261

Minor flooding occurred along the Piscataquis River in Dover-Foxcroft from the early morning into the early afternoon. Flooding impacts were minimal.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2020Every state in 2020This day in weather historyWarnings in Maine, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 886577.